Alert archive / Kentucky / Wind Advisories in 2020
Wind Advisory 2, NWS Jackson, KY
NWS Jackson, KY issued this wind advisory at Jan 17, 2020, 9:36 PM EST for 5 counties in Kentucky. It took effect at Jan 18, 2020, 9:00 AM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2020, 9:36 PM EST (02:36 UTC)
- In effect from
- Jan 18, 2020, 9:00 AM EST
- Expired
- Jan 18, 2020, 3:00 PM EST
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
Counties Bath County, KY, Estill County, KY, Fleming County, KY, Montgomery County, KY, Powell County, KY
The radar
The Jackson,KY radar (KJKL), 65 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2069 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 255 m²/s²
- 0-3 km storm-relative helicity
- 475 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
849 WWUS73 KJKL 180236 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 936 PM EST Fri Jan 17 2020 KYZ044-050-051-058-059-181100- /O.NEW.KJKL.WI.Y.0002.200118T1400Z-200118T2000Z/ Fleming-Montgomery-Bath-Estill-Powell- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, and Stanton 936 PM EST Fri Jan 17 2020 ...WIND ADVISORY IN EFFECT FROM 9 AM TO 3 PM EST SATURDAY... * WHAT...Southwest winds of 15 to 20 mph, with gusts up to 40 mph at times, are expected. * WHERE...Fleming, Montgomery, Bath, Estill and Powell Counties. * WHEN...From 9 AM to 3 PM EST Saturday. * IMPACTS...Gusty winds could blow around unsecured items. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor items. && $$ GEOGERIAN
3 follow-up statements
065 WWUS73 KJKL 180912 AAA NPWJKL URGENT - WEATHER MESSAGE...UPDATED National Weather Service Jackson KY 412 AM EST Sat Jan 18 2020 KYZ044-050-051-058-059-181715- /O.CON.KJKL.WI.Y.0002.200118T1400Z-200118T2000Z/ Fleming-Montgomery-Bath-Estill-Powell- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, and Stanton 412 AM EST Sat Jan 18 2020 ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 3 PM EST THIS AFTERNOON... * WHAT...South winds 15 to 20 mph with gusts up to 40 mph expected. * WHERE...Fleming, Montgomery, Bath, Estill and Powell Counties. * WHEN...From 9 AM this morning to 3 PM EST this afternoon. * IMPACTS...Gusty winds could blow around unsecured items. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor items. && $$ AR
231 WWUS73 KJKL 181417 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 917 AM EST Sat Jan 18 2020 KYZ052-060-079-080-083>085-106-182000- /O.NEW.KJKL.LW.Y.0001.200118T1417Z-200118T2000Z/ Rowan-Menifee-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan- Including the cities of Morehead, Frenchburg, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, and West Liberty 917 AM EST Sat Jan 18 2020 ...LAKE WIND ADVISORY IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... * South winds of 10 to 20 mph with gusts around 35 mph will occur. * The advisory is in effect for Rowan, Menifee, Pulaski, Laurel, Wayne, McCreary, Whitley and Morgan Counties. * It is valid until 3 PM EST this afternoon. * Strong winds and rough waves on area lakes will create hazardous conditions for small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Boaters on area lakes should use extra caution since strong winds and rough waves can overturn small craft. && $$ KYZ044-050-051-058-059-182000- /O.CON.KJKL.WI.Y.0002.000000T0000Z-200118T2000Z/ Fleming-Montgomery-Bath-Estill-Powell- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, and Stanton 917 AM EST Sat Jan 18 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM EST THIS AFTERNOON... * South winds of 15 to 20 mph with gusts up to 40 mph will occur. * The advisory is in effect for Fleming, Montgomery, Bath, Estill and Powell Counties. * It is valid until 3 PM EST this afternoon. * Gusty winds could blow around unsecured items. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor items. && $$ HAL/AR
722 WWUS73 KJKL 182003 NPWJKL URGENT - WEATHER MESSAGE National Weather Service Jackson KY 303 PM EST Sat Jan 18 2020 KYZ044-050-051-058-059-182115- /O.EXP.KJKL.WI.Y.0002.000000T0000Z-200118T2000Z/ Fleming-Montgomery-Bath-Estill-Powell- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Irvine, Ravenna, Clay City, and Stanton 303 PM EST Sat Jan 18 2020 ...WIND ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON... The strongest winds have likely already occurred, and winds above advisory level are no longer anticipated. However, a few gusts could still top 30 mph as we head into the evening. $$ KYZ052-060-079-080-083>085-106-182115- /O.EXP.KJKL.LW.Y.0001.000000T0000Z-200118T2000Z/ Rowan-Menifee-Pulaski-Laurel-Wayne-McCreary-Whitley-Morgan- Including the cities of Morehead, Frenchburg, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, and West Liberty 303 PM EST Sat Jan 18 2020 ...LAKE WIND ADVISORY WILL EXPIRE AT 3 PM EST THIS AFTERNOON... The strongest winds have likely already occurred, and winds above advisory level are no longer anticipated. However, a few gusts could still reach 30 mph as we head into the evening. $$ HAL
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this wind advisory went out at Jan 17, 7:57 PM EST, 1 hour 39 minutes earlier.
Area forecast discussion, Jan 17, 7:57 PM EST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 757 PM EST Fri Jan 17 2020 .UPDATE... Issued at 757 PM EST FRI JAN 17 2020 Plenty of mid and high level clouds remain in place overhead this evening. The latest radar mosaic has shown some lighter echoes across western Tennessee and Kentucky. These modest returns have had a hard time being maintained as they draw closer to eastern Kentucky, given the amount of low level dry air in place across our area. Despite the dry low levels, temperatures have not moved much, thanks to the clouds as well as easterly surface winds. Overall, the forecast remains on track. Did make a few adjustments to the lows as well as hourly temperatures and dew points, mainly to incorporate the latest trends in observations. Updates will be out shortly. && .SHORT TERM...(This evening through Saturday night) Issued at 503 PM EST FRI JAN 17 2020 Surface low pressure currently over the central high plains will move northeast over the Great Lakes on Saturday and Saturday night, supported by a potent shortwave aloft. The system will run up against a strong surface ridge east of the Appalachians, creating a tight pressure gradient and strong low level winds. Flow off the Gulf of Mexico is already feeding into the system, and this will result in rain for our area as the system's cold front and upper level support draw closer. There has been concern that some of our eastern valleys could drop below freezing and remain there until after rain developed, resulting in freezing rain. However, clouds are already pretty thick, and the rain looks like it will be coming in a bit later. The clouds will keep temperatures from falling as far as they otherwise would, and the later arrival of rain will give more time for temperatures to rebound as winds increase late tonight. As a result, freezing rain now looks like less of a concern. Most of our rain will come during the day Saturday. Between the rain and the clouds, stable air will inhibit low level mixing. That's a good thing, because models area forecasting winds up to 70 kts just a few thousand feet up. Have held off on a wind advisory at this point. Current confidence is not high enough, but still will not rule out the eventual need for an advisory. As the cold front comes through on Saturday afternoon and evening, lapse rates will steepen, and there could be a brief window for some strong winds to mix down. Mid/upper levels will quickly dry out as the system passes, putting an end to precip. However, low level moisture will linger in the cold air advection and upslope flow going into Saturday night. Eventually, forecast soundings show the top of the shallow low level mixed layer reaching -10C with the air still saturated. If that occurs, we would be looking at some flurries late Saturday night. .LONG TERM...(Sunday through Friday) Issued at 420 PM EST FRI JAN 17 2020 The extended portion of the forecast begins on Sunday with an upper level pattern increasing in amplitude. A strong and building ridge in the western CONUS is building northward into the British Columbia Province. This will begin the period with the longwave trough over the eastern CONUS with an exiting shortwave. This pattern largely maintains through much of the extended before the mentioned ridge finally shifts east by the Tuesday and Wednesday timeframe next week. The ridge axis finally moves through the OH Valley on Thursday next week as a new shortwave takes shape over the central Plains. This developing system will be the next best chance for measurable precip. Arrival of this feature will be at the very end of the extended period arriving Thursday night into Friday next week. The inherited values of the NBM match this In the meantime, at the surface, the exiting front on Sunday will give way to an approaching Arctic airmass that will usher in the coldest air of the season. A west wind setting up behind the front with some limited low level moisture will yield the chance for some flurries Sunday morning and then again Sunday night as a secondary weak trough drops Southeast through the OH Valley. After this, surface high pressure sets up over the region with dry conditions expected through Thursday. Temperatures will be below normal through Tuesday but as the high moves off to the east on Wednesday, temperatures will begin to moderate to more normal values. Even on Thursday, highs will eventually rebound into the lower 50s for highs. The next system will arrive Thursday night but given the event on Day 7, will keep chances minimal with little emphasis. In short, there will be a small chance for measurable precip on Day 7. Otherwise, expect the extended to feature drier and colder conditions. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) ISSUED AT 757 PM EST FRI JAN 17 2020 Mid level clouds will lower with time tonight, as a cold front approaches from the west, but ceilings will remain VFR. Winds will be the bigger concern later tonight, as a strong low level jet develops across the Ohio and Tennessee valleys. This will bring a threat of low level wind shear to eastern Kentucky from west to east between 06 and 12z Saturday. Ceilings will lower to MVFR as the front draws closer, with rain showers overspreading the area by early Saturday morning and continuing through the afternoon. Wind shear will also persist through Saturday morning, before subsiding during the afternoon. Surface winds will start out at around 5 kts from the east, before increasing and becoming more southerly through dawn. On Saturday, stronger south to southwest winds of 10 to 15 kts, with gusts ranging from 25 to 35 kts at times, will develop by mid-morning and continue through the afternoon. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...GEOGERIAN SHORT TERM...HAL LONG TERM...SHALLENBERGER AVIATION...GEOGERIAN
Hazardous weather outlook, Jan 17, 5:05 PM EST, 4 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 505 PM EST Fri Jan 17 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-181200- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 505 PM EST Fri Jan 17 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Wind gusts of 30 to 40 mph will be possible at times on Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. HAL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 18, 9:17 AM EST | Lake Wind Advisory | JKL | Laurel, McCreary, Menifee, Morgan, Pulaski, Rowan and 2 more | 6 hr |
Nearby
Wind Advisories in Kentucky, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.